• Bernoulli
  • Volume 23, Number 1 (2017), 329-378.

Convergence of $U$-statistics indexed by a random walk to stochastic integrals of a Lévy sheet

Brice Franke, Françoise Pène, and Martin Wendler

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


A $U$-statistic indexed by a $\mathbb{Z}^{d_{0}}$-random walk $(S_{n})_{n}$ is a process $U_{n}:=\sum_{i,j=1}^{n}h(\xi_{S_{i}},\xi_{S_{j}})$ where $h$ is some real-valued function and $(\xi_{k})_{k}$ is a sequence of i.i.d. random variables, which are independent of the walk. Concerning the walk, we assume either that it is transient or that its increments are in the normal domain of attraction of a strictly stable distribution of exponent $\alpha\in[d_{0},2]$. We further assume that the distribution of $h(\xi_{1},\xi_{2})$ belongs to the normal domain of attraction of a strictly stable distribution of exponent $\beta\in(0,2)$. For a suitable renormalization $(a_{n})_{n}$ we establish the convergence in distribution of the sequence of processes $(U_{\lfloor nt\rfloor}/a_{n})_{t};n\in\mathbb{N}$ to some suitable observable of a Lévy sheet $(Z_{s,t})_{s,t}$. The limit process is the diagonal process $(Z_{t,t})_{t}$ when $\alpha=d_{0}\in\{1,2\}$ or when the underlying walk is transient for arbitrary $d_{0}\ge1$. When $\alpha>d_{0}=1$, the limit process is some stochastic integral with respect to $Z$.

Article information

Bernoulli, Volume 23, Number 1 (2017), 329-378.

Received: August 2014
Revised: June 2015
First available in Project Euclid: 27 September 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Lévy sheet random scenery random walk stable limits $U$-statistics


Franke, Brice; Pène, Françoise; Wendler, Martin. Convergence of $U$-statistics indexed by a random walk to stochastic integrals of a Lévy sheet. Bernoulli 23 (2017), no. 1, 329--378. doi:10.3150/15-BEJ745.

Export citation


  • [1] Barbour, A.D. and Eagleson, G.K. (1984). Poisson convergence for dissociated statistics. J. Roy. Statist. Soc. Ser. B 46 397–402.
  • [2] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley Series in Probability and Statistics: Probability and Statistics. New York: Wiley.
  • [3] Bolthausen, E. (1989). A central limit theorem for two-dimensional random walks in random sceneries. Ann. Probab. 17 108–115.
  • [4] Borodin, A.N. (1979). A limit theorem for sums of independent random variables defined on a recurrent random walk. Dokl. Akad. Nauk SSSR 246 786–787.
  • [5] Borodin, A.N. (1979). Limit theorems for sums of independent random variables defined on a transient random walk. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 85 17–29, 237, 244.
  • [6] Cabus, P. and Guillotin-Plantard, N. (2002). Functional limit theorems for $U$-statistics indexed by a random walk. Stochastic Process. Appl. 101 143–160.
  • [7] Castell, F., Guillotin-Plantard, N. and Pène, F. (2013). Limit theorems for one and two-dimensional random walks in random scenery. Ann. Inst. Henri Poincaré Probab. Stat. 49 506–528.
  • [8] Castell, F., Guillotin-Plantard, N., Pène, F. and Schapira, B. (2011). A local limit theorem for random walks in random scenery and on randomly oriented lattices. Ann. Probab. 39 2079–2118.
  • [9] Černý, J. (2007). Moments and distribution of the local time of a two-dimensional random walk. Stochastic Process. Appl. 117 262–270.
  • [10] Dabrowski, A.R., Dehling, H.G., Mikosch, T. and Sharipov, O. (2002). Poisson limits for $U$-statistics. Stochastic Process. Appl. 99 137–157.
  • [11] Deligiannidis, G. and Utev, S.A. (2011). An asymptotic variance of the self-intersections of random walks. Sib. Math. J. 52 639–650.
  • [12] Dudley, R.M. (1968). Distances of probability measures and random variables. Ann. Math. Stat. 39 1563–1572.
  • [13] Feller, W. (1971). An Introduction to Probability Theory and Its Applications. Vol. II, 2nd ed. New York: Wiley.
  • [14] Franke, B., Pène, F. and Wendler, M. (2013). Stable limit theorem for $U$-statistic processes indexed by a random walk. Available at arXiv:1212.2133.
  • [15] Guillotin-Plantard, N. and Ladret, V. (2005). Limit theorems for $U$-statistics indexed by a one dimensional random walk. ESAIM Probab. Stat. 9 98–115 (electronic).
  • [16] Jain, N.C. and Pruitt, W.E. (1984). Asymptotic behavior of the local time of a recurrent random walk. Ann. Probab. 12 64–85.
  • [17] Kesten, H. and Spitzer, F. (1979). A limit theorem related to a new class of self-similar processes. Z. Wahrsch. Verw. Gebiete 50 5–25.
  • [18] Khoshnevisan, D. and Nualart, E. (2008). Level sets of the stochastic wave equation driven by a symmetric Lévy noise. Bernoulli 14 899–925.
  • [19] Le Gall, J.-F. and Rosen, J. (1991). The range of stable random walks. Ann. Probab. 19 650–705.
  • [20] Neveu, J. (1977). Processus ponctuels. In École D’Été de Probabilités de Saint-Flour, VI—1976 249–445. Lecture Notes in Math. 598. Springer: Berlin.
  • [21] Rajput, B.S. and Rosiński, J. (1989). Spectral representations of infinitely divisible processes. Probab. Theory Related Fields 82 451–487.
  • [22] Resnick, S.I. (1987). Extreme Values, Regular Variation, and Point Processes. Applied Probability. A Series of the Applied Probability Trust 4. New York: Springer.
  • [23] Samorodnitsky, G. and Taqqu, M.S. (1994). Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Stochastic Modeling. New York: Chapman & Hall.
  • [24] Spitzer, F. (1964). Principles of Random Walk. The University Series in Higher Mathematics. Princeton, NJ: Van Nostrand.